Texas, 2002

Flash Flood and Damaging Wind in Texas, July 12, 2002

July 12, 2002 · NWS MAF · 2 events in 1 county or zone

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 12, 2:15 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 2:15 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT FRI JUL 12 2002

CONVECTION OVER PORTIONS OF THE NORTHERN AND EASTERN CWA THIS
AFTERNOON...AIDED BY OUTFLOW BOUNDARIES AT THE SURFACE AND POSSIBLY
SOME MID LEVEL SUPPORT FROM SHORTWAVE TROUGH MOVING SOUTH THROUGH THE
TEXAS PANHANDLE.  FURTHER SOUTH...FORMER TROPICAL CIRCULATION
MEANDERING WHAT APPEARS TO BE WEST/NORTHWEST ACCORDING TO VISIBLE
SATELLITE IMAGERY...WITH SCATTERED CONVECTION PERSISTING FROM DAVIS
MOUNTAINS TO THE BIG BEND AND LOWER TRANS PECOS.

EXPECT CIRCULATION OVER NORTHERN MEXICO TO MOVE OFF TO THE WEST...
BUT THE MOVEMENT MAY BE TOO SLOW TO AVOID FLASH FLOOD PROBLEMS
TONIGHT.  CONSIDERING CURRENT RAINFALL ESTIMATES UP TO 1.5 INCHES PER
HOUR...SLOW MOVEMENT OF CIRCULATION AND THUNDERSTORMS...AND
ADDITIONAL CONVECTION MOVING NORTH INTO AREA FROM MEXICO...WILL GO
WITH A FLASH FLOOD WATCH FOR PECOS...TERRELL AND BIG BEND GROUP
TONIGHT.

THINK FRONT WILL MAKE IT INTO THE CWA SATURDAY AFTERNOON...SO WILL
KEEP SLIGHT CHANCES GOING MOST LOCATIONS...MAYBE A LITTLE MORE SO
NORTHERN ZONES.  ETA AND AVN BOTH DROP SHORTWAVE TROUGH SOUTH THROUGH
PANHANDLE SATURDAY NIGHT.  WITH LOW LEVEL FOCUS EXPECTED OVER AREA...
DIFFLUENCE IN THE UPPER LEVELS OVER AREA...AND AFOREMENTIONED
SHORTWAVE...WILL GO WITH A LITTLE BETTER CHANCE THAN MODELS DEPICTING
SATURDAY NIGHT.  WILL CONTINUE LOW ORDER POPS INTO THE EXTENDED
THEREAFTER MOST AREAS...AS CUTOFF LOW PINCHES OFF FROM EAST COAST
TROUGH AND REMAINS IN THE VICINITY UNTIL WEDNESDAY.  WILL LEAVE
SLIGHT CHANCE IN MOUNTAINS FOR THE REST OF THE EXTENDED...BUT LEAVE
PLAINS DRY FOR NOW AS UPPER RIDGE LOOKS TO EXPAND ACROSS THE AREA BY
LATE NEXT WEEK.

MAF  69/90/67/91   2231
LSA  67/87/65/91   3221
6R6  71/89/69/93   6331
MRF  59/83/59/85   6432
CNM  67/92/67/93   2121

.MAF...
TX...FLASH FLOOD WATCH TONIGHT BREWSTER...JEFF DAVIS...PECOS...
PRESIDIO...AND TERRELL COUNTIES.
NM...NONE.

AKL

In the hours before

Special weather statement, Jul 12, 3:10 PM CST, 1 hour 20 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT FRI JUL 12 2002

.SYNOPSIS...
AN OLD TROPICAL CIRCULATION NEAR THE BIG BEND WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS SOUTH OF THE PECOS RIVER IN WEST TEXAS
OVERNIGHT. HIGH MOISTURE CONTENT ALONG WITH SLOW STORM MOTION
WILL LEAD TO THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING
OVERNIGHT. NORTH OF THE PECOS RIVER...ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REST OF WEST TEXAS...WITH
ISOLATED THUNDERSTORMS POSSIBLE IN SOUTHEAST NEW MEXICO DUE TO AN
UPPER LEVEL DISTURBANCE AND LOCAL THUNDERSTORM OUTFLOW BOUNDARY
INTERACTIONS.

.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO OVERNIGHT. THE MOST NUMEROUS ACTIVITY IS
EXPECTED SOUTH OF THE PECOS RIVER...ASSOCIATED WITH AN OLD...SLOW
MOVING...TROPICAL DISTURBANCE.

ORGANIZED SEVERE WEATHER IS NOT EXPECTED TONIGHT ACROSS THE REGION.
HOWEVER...ISOLATED STRONG WIND GUSTS AND SMALL HAIL WILL BE POSSIBLE
WITH THE STRONGER STORMS...ESPECIALLY ACROSS THE NORTHERN PARTS OF
THE AREA.

FLASH FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TONIGHT ACROSS THE
LOWER TRANS PECOS...BIG BEND...PRESIDIO VALLEY...AND DAVIS MOUNTAINS.
VERY HIGH ATMOSPHERIC MOISTURE CONTENT AND SLOW STORM MOVEMENT WILL
PRODUCE AREAS OF HEAVY RAINFALL WITH POSSIBLE FLASH FLOODING OVERNIGHT.
NORTH OF THE PECOS RIVER...ACROSS THE REMAINDER OF WEST TEXAS AND
SOUTHEAST NEW MEXICO...SHOWERS AND THUNDERSTORMS WILL BE MUCH LESS
NUMEROUS. HOWEVER...SLOW MOVEMENT OF STORMS COULD ALSO LEAD TO LOCALIZED
HEAVY RAIN WHICH MAY PRODUCE LOCALIZED MINOR FLOODING.

EMERGENCY MANAGERS AND SPOTTER ORGANIZATIONS MAY BE REQUESTED TONIGHT
TO MONITOR WATER LEVELS...ESPECIALLY IN THE FLASH FLOOD WATCH AREA.

12

The radar

The Lubbock radar (KLBB), 135 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scurry

When
July 12, 4:30 PM CST to 4:45 PM CST
Where
Scurry County, Snyder
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
32.717, -100.900

Reports from the local newspaper indicate that strong winds from a thunderstorm resulted in damage to trees and power lines in the city of Snyder. Local officials responded to no less than four reports of large trees blocking roadways after being blown down by the storm. Based on a summary of the reports...it seems likely a wet microburst affected the city.

Flash Flood, Scurry

When
July 12, 4:35 PM CST to 4:50 PM CST
Where
Scurry County, Snyder
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

The local newspaper reported that local officials were called to aide a motorist when their car stalled in rapidly rising water between 21st and 22nd Streets in Snyder. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304047, 5304048.